Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 42, NWS Salt Lake City, UT

August 10, 2008Carbon County, Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2008, 3:08 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2008, 3:08 PM MDT (21:08 UTC)
Expired
Aug 10, 2008, 3:45 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Carbon County, UT, Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 188 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 102108
SVRSLC
UTC007-013-102145-
/O.NEW.KSLC.SV.W.0042.080810T2108Z-080810T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
308 PM MDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARBON COUNTY IN UTAH
  SOUTHEASTERN DUCHESNE COUNTY IN UTAH

* UNTIL 345 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL DUCHESNE COUNTY...OR 24 MILES
  SOUTH OF DUCHESNE...AND MOVING SOUTHEAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NINE MILE CANYON NEAR NUTTERS RANCH AT 315 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK 
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3989 10999 3964 11008 3981 11041 3997 11029
TIME...MOT...LOC 2108Z 300DEG 12KT 3984 11024

$$

MT
2 follow-up statements
000 
WWUS55 KSLC 102131
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT SUN AUG 10 2008

UTC007-013-102145-
/O.CON.KSLC.SV.W.0042.000000T0000Z-080810T2145Z/
CARBON UT-DUCHESNE UT-
331 PM MDT SUN AUG 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN DUCHESNE AND NORTHEASTERN CARBON COUNTIES...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER SOUTHEASTERN DUCHESNE COUNTY...OR ABOUT 
26 MILES SOUTHEAST OF DUCHESNE...MOVING SOUTHEAST AT 10 MPH. THIS 
STORM IS PASSING BY NINE MILE CANYON NEAR NUTTERS RANCH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK 
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3989 10999 3964 11008 3981 11041 3997 11029
TIME...MOT...LOC 2131Z 302DEG 9KT 3983 11018

$$

MT
000 
WWUS55 KSLC 102140
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SUN AUG 10 2008

UTC007-013-102151-
/O.EXP.KSLC.SV.W.0042.000000T0000Z-080810T2145Z/
CARBON UT-DUCHESNE UT-
341 PM MDT SUN AUG 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES EXPIRES AT 345 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3989 10999 3964 11008 3981 11041 3997 11029
TIME...MOT...LOC 2141Z 302DEG 9KT 3982 11015

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:45 PM MDT, 23 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT SUN AUG 10 2008

.SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING DRIER AIR TO THE REGION
TODAY THAT WILL LINGER THROUGH THE FIRST HALF OF THE WEEK. MOISTURE
WILL BEGIN TO RETURN TO THE SOUTH AROUND MID WEEK.

&&

.DISCUSSION...SOMEWHAT ORGANIZED CONVECTION HAS DEVELOPED ACROSS
THE CWA THIS AFTERNOON. THE STRONGEST CELL SO FAR WAS NEAR CAPITAL
REEF NATIONAL PARK...AND BRIEFLY SHOWED INDICATIONS OF ROTATION.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE EASTERN 2/3RDS OF THE CWA THIS AFTERNOON AND EVENING.
MUCH OF THIS ACTIVITY WILL DIMINISH AFTER SUNSET TONIGHT.

DRIER AIR WILL MOVE INTO THE STATE TOMORROW...BRINGING AN END TO
THE LATEST MONSOONAL SURGE. THE 12Z GFS KEEPS ANOTHER MONSOONAL
MOISTURE TO THE SOUTH OF THE ENTIRE CWA THROUGH AT LEAST THE END
OF NEXT WEEK. THIS IS A BIG CHANGE FROM THE 06/00Z RUNS. TRENDED
DOWNWARD WITH POPS IN THE EXTENDED. IF THIS RUN OF THE GFS REMAINS
CONSISTENT...POPS ARE TOO HIGH IN THE SOUTHERN VALLEYS FOR MUCH OF
THE EXTENDED PERIOD.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH
THE EVENING HOURS. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE
SOUTHEAST BETWEEN 03Z AND 04Z. THERE IS A 20 PERCENT CHANCE THAT
THUNDERSTORMS DEVELOPING IN THE AREA WILL RESULT IN PERIODS OF
ERRATIC AND OCCASIONALLY GUSTY WINDS THROUGH EARLY THIS EVENING.

&&

.FIRE WEATHER...DEEP SUB-TROPICAL MOISTURE WILL BE SHUNTED EAST OF
UTAH FOR THE NEXT FEW DAYS AS A WEST TO NORTHWEST FLOW TAKES OVER.
ISOLATED STORMS WILL STILL DEVELOP BUT WITH MUCH LESS LIGHTNING
COVERAGE AND RAINFALL AS WAS OBSERVED LAST WEEK. RELATIVE HUMIDITY
WILL BE TRENDING DOWN WITH HAINES INDEX TRENDING UP.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...GIBSON
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:42 PM MDTSevere Thunderstorm WarningSLCEmery33 min
Aug 9, 8:39 PM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Aug 10, 1:30 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Aug 10, 1:58 PM MDTSevere Thunderstorm WarningSLCGarfield32 min
Aug 10, 4:24 PM MDTSevere Thunderstorm WarningSLCEmery51 min
Aug 10, 4:46 PM MDTSevere Thunderstorm WarningSLCSalt Lake29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.